Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

136 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes nausea and diarrhea while on Cipralex for anxiety?

Answered by
Dr.
Dr. Sunil Gupta

Psychiatrist

Practicing since :2005

Answered : 637 Questions

default
Posted on Mon, 4 Aug 2014 in Mental Health
Question: Hello,
We have chatted previously about my anxiety and meds.
I was on cipralex from 2009 to 2014 November, at 20 mg and loved it.
This past XXXXXXX anxiety came back and I tried again cipralex, which landed me to the emergency after 3 days.
At the emergency, I was prescribed celexa, which is a sister drug of cipralex.
I started with 5 then 10 and now I'm on 20 mg. I've had nausea every since I started it, on XXXXXXX 14, but it's a side effect, and I was willing to go along.
Now, I'm day 17 at 20 mg celexa, and in the past 2 days, I felt worst than ever with nausea, vomiting and diareea.
I was told I might have to go up to 30 mg, which would be the equivalent to 20 mg cipralex I used to take.
What's your take on this? Is it normal that after 17 days at 20 mg (almost a month in total if you count the 5mg and 10 mg days) to have worst nausea than before?
Would upping the dose to 30 help?
Thank you so much....
doctor
Answered by Dr. Sunil Gupta 34 minutes later
Brief Answer:
Please see the details below.

Detailed Answer:
Hi,

I went through your query in detail and can understand your concern regarding the possible side effects of the medicines.

Cipralex is escitalopram and celexa is citalopram. Escitalpram is the s-enantiomer of ciralopram and bothe are used for similar indications. The tolerability profile of escitalopram is considered better than citalopram. The dose of escitalopram (cipralex) is 10-20 mg/day and citalopram (celexa) is 20-40 mg/day.

First regarding the incident that landed you in emergency on day 3 after starting cipralex. I don't think that would be due to cipralex, rather it would be due to anxiety and just manifestation of it.

These medications are prone to cause side effects, gastro-intestinal effects like nausuea and vomiting are quite common. But most of these go off in few days. In your case its continuing even after 17 days of celexa. Increasing the dose at this stage can lead to increased nausea.

I would suggest one of the following two options:

1. Continue with same dose of celexa for now and take proton pump inhibitors like rabeprazole for now to counter the side effects. If they subside, gradual increase in dose can be considered to 40 mg/day.

2. The second option will be to revert back to cipralex. You had tolerated it earlier and had good response. I don't see any reason why you can't do it again. It can be started at 5 mg/day and gradually increased by 5 mg every week. In addition, benzodiazepines like clonazepam can be added too take care of anxiety for a brief period.

I do hope that I was able to answer your query. Please let me know if you have nay further doubts. i will be glad to help.

Wishing you speedy recovery,

Dr. Sunil Gupta


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sunil Gupta 10 hours later
Thank you very much for your answer.
I think i will stay at 20mg celexa for 3 more weeks, which will be 6 in total. Im my nausea doesnt get better, i will switch to cipralex.
My question is, if i am already at 20 mg celexa, should i not start at 20 mg cipralex right away, instead of 5 mg? Im very scared of the side effects, mainly nausea and jelly like legs. Thank you again!
doctor
Answered by Dr. Sunil Gupta 1 hour later
Brief Answer:
Going slow will help minimize side effects

Detailed Answer:
Dear XXXX

Thank you for following up. I am glad I was able to help you in deciding about what to do next. I completely agree with your choice and really do hope that everything gets better.

Regarding starting with 20 mg cipralex right away, I wouldn't advise that. Starting slowly is so that you are able to tolerate the medicine well. You are already facing problems with the side effects. So, it will be necessary to go slow so as to make sure you have none of the side effects. You are already scared of them and I definitely would not want any of them to happen in any condition to you.

Moreover, if there is a need to stop celexa, please make sure that you don't stop it suddenly. You will have to to taper the dosage, 5-10 mg at a time. It can be tapered simultaneously while increasing the dose of cipralex (known as cross tapering). Make sure you do it under the supervision of you doctor so that he can monitor the whole thing.

I do hope that the side effects don't bother you any more and you start getting better real fast.

Please let me know if I can help you with any further queries. I will be glad to help. In case you decide to close the discussion, please do rate the answer.

Best wishes,

Dr. Sunil Gupta


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Proton pump

doctor1 MD

What is h-pyloric? I think that's what the doctor mentioned as a possibility about my stomach and intestinal problems.

doctor1 MD

Hi doctor, I am 36 years of age with 71 kg as weight and 5 ft 8 inch height. since last 1 year at times I feel burning sensation around heart area which lasts for 5-10 minutes.its occurenCe is twice and thrice in 15 days. I have got all checkup...

doctor1 MD

hi, I have had a constant and increasing pain behind my left breast for almost 2 weeks now. I don't know if it is related, but I have also had 2 days during these two weeks of vomiting . any ideas what this could be from?

doctor1 MD

Dear Doctor,

Recently, 3 different nights, I have been awakened with discomfort in my rib cage, like a balloon being blown up inside me. I can't seem to burp or pass gas when this happens. Feels as if there is no room for my lungs to breathe and like my heart is beating slower. I took Gas-X and it goes away in about 20 minutes. I have a history of acid reflux which is under control with Prevacid. Could I have a problem with not enough good bacteria in my gut due to taking the proton pump inhibitors for several years or could this be something more serious? Thank you.

doctor1 MD

Hello

I'm on my 2nd day of having chest pains in the middle of my chest. Almost a burning sensation but it can hurt with sharp movement or rolling over in bed. I'm a 31 yr old female with no family history of anything like this. I'm not in agony but very aware my chest hurts. Any suggestions? Thank you

doctor1 MD

my brother 25 years old was diagnosed with a mild case of OCD and was given lustral as the primary treatment, a month later he started complaining of stomach pain and heatburn, he consulted his primary physician and gave him a proton pump inhibitor. A week later, he started feeling dizzy, and today he fainted, and admitted to the ER department CBC findings are insignificant but there was hematemesis . He is irritable, a little confused, pale, and having shock. Tests and exams to be performed tomorrow morning, but am very worried. Please advice.

doctor1 MD

Dear Sir,
I have so much gastric problems with headeque & bloating & constipation for last 5-6 years, Doctor has adviced me to take adiza tablet for 2-3 months. I have finished my couse. But till now i am not well. i have the same problem.
A have also nervs pain in right leg's upper side.I have consulted with neurologists & examined so many tests.
I had low VitB12, Doctor has advised me to take mythicobol Injection for 12 weeks as per week. Now i am very frustrated with my health.Pls advice me on my email [ YYYY@YYYY ].
Best regards
Ravi Kishor Singh